Disconnected feeling

Hi all. I know we're supposed to stay active, but it's swimming upstream to stay active when PD is sending the opposite message: "Do it tomorrow, maybe you'll have more energy then. Don't go out. Ignore that ringing phone, you can call whoever it is back later. Why bother to check the mail? Might as well get three days' worth at once." And so on. How do we plug ourselves back into the socket? Any practical tips on overcoming the lethargy? P.S. Yes, I do exercise every day. The only drug I take now for the tremor is zonisamide, plus I take wellbutrin and lexapro (anti-depressants).

21 Replies

oldestnewest
  • I know how you feel. I've been known to leave the mail for 3 days myself--and the dishes accumulate too before I take care of them. I walk 3 X week thanks to a walking partner--we keep each other going. When she skips a day it's hard for me to get going and do it alone. I wonder if you would have more energy if you were on sinemet? Were you on it before? You say that zonisamide is all you're on NOW. Were you taken off of something else recently?

  • Thanks, Marion. They tried sinemet and a bunch of other things on me and they were all a disaster. The shaking went from my right side to my whole body and my voice came out in weird little bursts, like the words were all chopped up and put in random order. Was that scary!

  • I felt like I was dying and was recently diagnosed as vitamin b12 deficiency. Have had the jabs and feeling a lot better.could this be a problem for you?

  • Great tip! I'll follow up. Thanks, Lib!

  • Hi Becky. I like your sense of humor. Humor plays a big role in dealing with Pd, at least, that is what I think!

    You are doing exercise daily, so surely you must feel the lift you get when you have finished exercising? What exercise do you do? There is exercise and there is exercise, most of which is good for us, but does it all do something for Pd? the answer is NO!

    Only FAST WALKING has been proven to have an effect on the progression of Pd. We should all be doing FAST WALKING every 2nd day.

    Good luck!

    John

  • My husband has PD, diagnosed 5 years ago, John,..

    He has serious deterioration last 6 months.. Losing weight,

    Speech problem, and now waiting to go for a swallowing x ray,

    He does take a walk most days. With our small dog, but as you say,

    He is anything but elated when he returns.. Usually has to take a nap,

    But that's something he does, during the day.. After his cocktail of meds..

    I see a lot of positive posts on here .. I just wish there was something I could relate to my husband....as his carer.. I'm extremely concerned I cannot cope sometimes.. As I also have heart health issues ..

    We have support from all the right sources, dietician . Physiio and speech therapy, and his PD nurse.. But it's an uphill battle everyday..

  • Hi Roseyuk. How old is your husband?

    John

  • Hi John.

    My hubby is 75..

    Diagnosed 5 yrs ago with PD.

    But has many of the problems I see in this conversation..

    Dyskensia ..

    Trying to get some physio for him.. But it's hard for him to accept he has to do the exercises at home to..

    He walks very badly, stooped right over, and walks quite fast, as though he trying to stop himself from falling..

    And cramp like pains in his abdomen.. because of the way he walks.. I'm trying as his. Carer, to help him, get into a regular routine with the simple exercises, but he is very uncooperative,

    He is on a very high calorie diet, to prevent any further weight loss, so far 28 lbs. lots of small snacks and milky drinks.

    He is waiting for swallowing X-ray... Because he does choke..

    Even with drinks.. But is better with a straw..

    He takes many meds.. Some to help with the side effects of the

    Leva dopa..

    I could go on,, but will. Leave it at that for now..

    Thank you for replying

  • Hi Roseyuk. I see this so often. When a patient takes so much medication, and medication to tackle the side effects of medication and then more medication to tackle more side effects - it is a minefield.

    More and more people are cutting out the medication, and after their bodies get used to having no medication they feel a lot better. I must say that I don't think that is a good idea, but they are doing it.

    When you take into consideration that none of the medication has any positive effect on the progression of Pd then we have to wonder why we are told to take it in the 1st place?

    Some times medication helps to mask one or two of the symptoms, but not always, but patients continue to take it, regardless of the fact that it does nothing for them, because they have been told that they must take it! How crazy is that?

    You're damned if you do and you're damned if you don't.

    Good luck!

    John

  • When I walk, whether slow or fast, I get a pain in the back of my head that keeps intensifying until I've been sitting for a while. My neuro said she doesn't know what it could be. Argghh!

  • Hi Beckey. If you were a man I would say that your underpants were too tight, but that is obviously not valid in your case.

    Are you bending your head down, while you are walking?

    John

  • Ha ha! Well, I start out upright but when it starts hurting, if I bend by head and neck down it does bring some relief. WWJPD? Which is to say, what would John Pepper do? Would you just soldier on, or avoid fast walking?

  • Hi Becky. I am humbled by your WWJPD remark. I am not a wizard or anything special. I was just fortunate enough to have found that I was able to CONSCIOUSLY control my walking, when I was still fit enough to still walk. I am no different to any other PwP, but I am very determined.

    You may find that if you were to start getting bodily FIT again, either in a gym or at home, you would have the strength to start walking properly again.

    Don't make the mistake of trying to do too much, too quickly! Do 10 minutes of exercise for a couple of weeks, before you increase the time by another 5 minutes every 2nd week. You would be amazed at what you can still do.

    Remember, medication does nothing to improve your Pd. Whether you take medication or not, your Pd will still continue to get worse.

    So, the sooner you start to exercise the sooner you will stand a chance of GETTING BETTER!

    Good luck.

    John

  • Thanks, John!

  • Hi John,

    My husband is 75..

    We lived in Chicago for 15 years, prior to his PD diagnosis, 5 years ago..

    Retired at 69.. But had 3 mini strokes prior to retirement.. We often think that his

    Parkinson's was prevelent shortly after. That, but not diagnosed until we came back to live I the UK..

    Rosemary

  • Lack of motivation is a dopamine related symptom,. Would a tweak of yourn medications help. I had days of complete torpor in the run up to dx. and since medication never get this although I do hit a brick wall of tiredness

  • Thanks Paddy. I'll ask about that.

  • I make a list of all the things which I need to do and then enjoy crossing them off the list when I have done them. This includes things like exercising and shopping.

  • Yes, a to-do list is always a helpful things.

  • Yea, to-do lists . I have a bunch of those but really anybody can see what needs to be done. I have been straightening up the garage since September. I always end up at the kitchen table with my head in my hands. Motivation ? what motivates someone to go fast-walking when you know it is going to hurt and you could fall asleep standing at the corner stop lights? B12 maybe I will look into that this evening, no maybe tomorrow or this weekend ,right after the garage is clean.

  • What paddyfields is saying in a very concise way is that Apathy is a symptom of the PD and not the result of or side effect from the medication and it can be reduced with PD medication. Apathy is the sister of depression and often they are together or work alone. Studies have also shown that PD patients who were not yet taking any PD medication were experiencing and showing compulsive behavior. The drug companies may be off the hook. This deseace is very complex, but that does not mean that we can not beat it, exercise, rest, fresh air,sunshine, proper food , medication , self control, friends ,family, love, understanding, confidence and self worth, and determination. We can do this, and we will do this , one day at a time . BE HAPPY

You may also like...